Alert archive / Kansas / Wind Chill Warnings in 2014

Wind Chill Warning 1, NWS Goodland, KS

January 5, 201413 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill warning at Jan 5, 2014, 9:46 PM CST for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2014, 9:46 PM CST (03:46 UTC)
Expired
Jan 6, 2014, 11:00 AM CST
In force
13 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WWUS43 KGLD 060346
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MST SUN JAN 5 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
/O.UPG.KGLD.WC.Y.0001.000000T0000Z-140106T1700Z/
/O.NEW.KGLD.WC.W.0001.140106T0346Z-140106T1700Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
846 PM MST SUN JAN 5 2014 /946 PM CST SUN JAN 5 2014/

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST /11 AM CST/
MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 10 AM MST /11 AM CST/ MONDAY.
THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT.

* TIMING/DURATION...WIND CHILL TEMPERATURES WILL DROP INTO THE 25
  TO 35 BELOW ZERO RANGE BY LATE THIS EVENING TO SHORTLY AFTER
  MIDNIGHT. THESE DANGEROUS WIND CHILL TEMPERATURES WILL CONTINUE
  INTO MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 15
MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS ARE
NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
2 follow-up statements
970 
WWUS43 KGLD 061156
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
456 AM MST MON JAN 6 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-
/O.CON.KGLD.WC.W.0001.000000T0000Z-140106T1700Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
456 AM MST MON JAN 6 2014 /556 AM CST MON JAN 6 2014/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST /11 AM
CST/ THIS MORNING...

* TIMING/DURATION...WIND CHILL VALUES BETWEEN 20 AND 30 BELOW WILL
  CONTINUE THROUGH THE MID MORNING HOURS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST BITE CAN OCCUR IN LESS THAN 15 MINUTES...AND HYPOTHERMIA OR
DEATH MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A
HAT AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$
581 
WWUS43 KGLD 061651
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MST MON JAN 6 2014


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061800-
/O.EXP.KGLD.WC.W.0001.000000T0000Z-140106T1700Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
951 AM MST MON JAN 6 2014 /1051 AM CST MON JAN 6 2014/

...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST /11 AM CST/ THIS
MORNING...

WIND CHILL VALUES OF 25 DEGREES BELOW ZERO ARE NO LONGER EXPECTED.
THEREFORE...THE WIND CHILL WARNING WILL BE ALLOWED TO EXPIRE ON
TIME. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 5, 9:39 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 5, 9:39 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MST SUN JAN 5 2014

.UPDATE...
ISSUED AT 829 PM MST SUN JAN 5 2014

JUST COMPLETED UPDATE. MAIN CHANGE WAS TO UPGRADE THE WIND CHILL
ADVISORY TO A WIND CHILL WARNING. TEMPERATURES AND DEWPOINTS ARE
LOWER THAN WHAT EARLIER GUIDANCE WAS SHOWING. MANY LOCATIONS
ALREADY BELOW ZERO WITH EXTREMELY LOW DEWPOINTS. THERE IS SOME
CLOUD COVER AT THIS TIME. EXPECT THE CLOUD COVER NEAR THE EASTERN
PORTION OF THE AREA TO MOVE EAST. MORE CLOUD COVER IS ALONG THE
WESTERN AND SOUTHERN FRINGES OF THE AREA. HOWEVER...AFTER 06Z
MODELS ARE SHOWING LITTLE TO NO CLOUD COVER. SO DESPITE THOSE
AREAS STAYING A LITTLE WARMER RIGHT NOW...ONCE THOSE AREAS CLEAR
THEY WILL DROP TO. THOSE LOCATIONS WILL PROBABLY BE THE LEAST COLD
OF THE BUNCH.

MORE THAN ONE PIECE OF GUIDANCE SHOWING THE NORTHEAST THIRD TO
HALF OF THE AREA GETTING WELL BELOW ZERO...ROUGHLY NEAR 15 BELOW.
HRRR WAS CAPTURING THE TEMPERATURES AND DEWPOINTS THE BEST. SO
BECAUSE OF THE COLDER OVERNIGHT TEMPERATURES WITH THE EXPECTED
WINDS...THE WIND CHILLS WILL GET INTO WIND CHILL WARNING CRITERIA
EVEN THOUGH THE WINDS MAY BE IN THE 5 TO NEAR 10 MPH RANGE.
LOCATIONS NEAR OR IN THE NORTHERN PORTION OF THE AREA ARE ALREADY
NEAR WARNING CRITERIA. SO REPLACE THE ADVISORY WITH THE WARNING
FOR THE SAME TIME PERIOD.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 140 PM MST SUN JAN 5 2014

LIGHT SNOW WILL COME TO AN END EARLY THIS EVENING WITH CLEARING
OVERNIGHT. MAY SEE AN INCREASE IN MID AND HIGH CLOUDS DURING THE DAY
MONDAY.

LOWS TONIGHT WILL BE TRICKY. BETTER PERFORMING BIAS CORRECTED GRIDS
FROM THE PAST FEW DAYS ALONG WITH MET/MAV/MEN GUIDANCE AVERAGE -5 TO
-7F FOR LOWS. THE COLDEST GUIDANCE IS THE MET/MAV WITH VALUES OF -7F
TO -13F. NOT REAL CONFIDENT SO TRENDED SLIGHTLY LOWER THEN THE
AVERAGE WITH -5F TO -10F. WINDS GENERALLY FROM THE NORTHWEST 10-20
MPH THIS EVENING DECREASING AND BACKING TO THE WEST AROUND 10 MPH BY
SUNRISE. THIS COMBINATION PRODUCES WIND CHILL READINGS AS LOW AS
-18F TO -26F. GIVEN THE LACK OF CONFIDENCE IN MIN TEMP FORECAST WILL
HOLD OFF ON ANY WIND CHILL WARNINGS (-25F) FOR NOW. ANOTHER REASON
IS JUST HOW FAST TEMPS DROP. CLOUD COVER WILL LINGER OVER THE AREA
THIS EVENING THEN CLEAR PRETTY QUICKLY AFTER MIDNIGHT.

HIGH TEMPERATURES MONDAY MID/UPPER TEENS FAR EAST TO LOW/MID 20S
WEST.

ONE OTHER THING REGARDING WIND CHILL ADVISORY...HAD TO EXTEND IT
THROUGH 17Z MONDAY VS 15Z ORIGINAL EXPIRATION GIVEN CURRENT WIND
CHILL FORECAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 130 PM MST SUN JAN 5 2014

STRONG NORTHWEST FLOW ALOFT MONDAY NIGHT WILL QUICKLY TRANSITION
TO A WESTERLY FLOW TUE-THU. A WEAK SHORT WAVE TROUGH WILL SLIDE
DOWN FROM THE PACIFIC NORTHWEST INTO THE CENTRAL ROCKIES TUESDAY
AND THEN MOVE OVER THE CENTRAL HIGH PLAINS WEDNESDAY. THIS
FEATURE WILL HAVE LITTLE MOISTURE TO WORK WITH...ARRIVING ON THE
HEELS OF THE LARGE ARCTIC SURFACE HIGH. WHILE THIS SYSTEM WILL
LEAVE US DRY...IT WILL LIKELY PRODUCE PRECIPITATION FURTHER EAST
ACROSS KS-OK AS IT PICKS UP MOISTURE AND EXITS THE REGION. A BRIEF
COOL DOWN IS EXPECTED WEDNESDAY BEHIND THIS SYSTEM.

THE NEXT UPPER TROUGH WILL REACH THE S-C HIGH PLAINS FRI-SAT.
ALTHOUGH THIS SYSTEM WILL BE SIGNIFICANTLY MORE AMPLIFIED THAN THE
MID-WEEK TROUGH...IT APPEARS AT THIS TIME THE END RESULT WILL BE
THE SAME FOR US...LITTLE IN THE WAY OF MOISTURE WITH MUCH BETTER
PRECIP POTENTIAL TO OUR SOUTHEAST. THERE ARE DIFFERENCES IN MODEL
SOLUTIONS THOUGH. THE GEM-ECMWF SOLUTIONS SHEAR OFF A FLATTER SHORT
WAVE ACROSS KS-MO AND HOLD A GOOD PORTION OF THE TROUGH DOWN OVER
THE SOUTHERN PLAINS INTO MEXICO WHILE THE GFS SHOWS A MORE
COHESIVE AND DEEPER UPPER LOW. AS IT STANDS NOW...THOSE
DIFFERENCES WILL IMPACT THE FORECAST FURTHER EAST AND NOT HERE.

TEMPERATURES DURING THIS PERIOD WILL BOUNCE AROUND FAIRLY CLOSE TO
JANUARY AVERAGES WITH NO ARCTIC INTRUSIONS ON THE HORIZON AFTER
TONIGHT-MONDAY. HIGHS IN THE 40S TUESDAY WILL DROP BELOW NORMAL
FOR ONE DAY ON WEDNESDAY WITH HIGHS IN THE 30S BUT THEN WILL
REBOUND BACK TO THE 40S FOR THE MOST PART THU-SUN. NORMAL HIGHS
THIS WEEK ARE IN THE LOW 40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 452 PM MST SUN JAN 5 2014

FOR KGLD...A BRIEF PERIOD OF MVFR CEILINGS MAY OCCUR OVER THE NEXT
HOUR OR TWO. UPSTREAM OBS AT K2VF AND KSYF HAVE SHOWN MVFR
CEILINGS IN THE PAST HOUR. A BRIEF LIGHT SNOW SHOWER WITH MINOR
VISIBILITY REDUCTIONS IS ALSO POSSIBLE. CONDITIONS SHOULD IMPROVE
BY 01Z-02Z WITH CEILINGS LIFTING TO VFR AND EVENTUALLY
DECREASING OVERNIGHT.

FOR KMCK...SNOW SHOWERS WITH BRIEF VISIBILITY REDUCTIONS HAVE
OCCURRED WITHIN THE LAST HOUR AT MCK RESULTING FROM STEEP LOW
LEVEL LAPSE RATES CAUSING SHALLOW CONVECTION. THE LATEST OB
INDICATES THIS ACTIVITY HAS ENDED. ASIDE FROM THE POSSIBILITY OF A
BRIEF PERIOD OF MVFR CEILING OVER THE NEXT HOUR...VFR CONDITIONS
ARE EXPECTED.

FOR BOTH KGLD AND KMCK...NORTH WINDS WILL GRADUALLY DECREASE LATE
TONIGHT AND SHIFT TO A NORTHWESTERLY DIRECTION. LIGHT NORTHWEST
WINDS WILL PREVAIL TOMORROW WITH MOSTLY CLEAR SKIES.

&&

.CLIMATE...
ISSUED AT 200 PM MST SUN JAN 5 2014

MAY COME NEAR OR BREAK THE RECORD LOW TEMPERATURE AT BURLINGTON
FOR JANUARY 6 WHICH IS -10F SET BACK IN 2004.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING UNTIL 10 AM MST /11 AM CST/ MONDAY FOR
     KSZ001>004-013>016-027>029-041-042.

CO...WIND CHILL WARNING UNTIL 10 AM MST MONDAY FOR COZ090>092.

NE...WIND CHILL WARNING UNTIL 10 AM MST /11 AM CST/ MONDAY FOR
     NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...DLF
AVIATION...BRB
CLIMATE...99
Hazardous weather outlook, Jan 5, 2:45 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MST SUN JAN 5 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
145 PM MST SUN JAN 5 2014 /245 PM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS WIND CHILL VALUES RANGING FROM 15 TO 25 BELOW CAN BE
EXPECTED TONIGHT AS TEMPERATURES DROP WELL BELOW ZERO WITH
NORTHWEST WINDS OF 10 TO 20 MPH. A WIND CHILL ADVISORY IS IN
EFFECT FOR THE ENTIRE TRI STATE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS WIND CHILLS VALUES OF 15 TO 25 BELOW ZERO WILL CONTINUE
THROUGH MID MORNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Warnings in Kansas, 2014Wind Chill Warnings in Nebraska, 2014Wind Chill Warnings in Colorado, 2014Every wind chill warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.